The Michigan Mathematical Journal

L 2-Betti numbers of plane algebraic curves

Stefan Friedl, Constance Leidy, and Laurentiu Maxim

Full-text: Open access

Article information

Michigan Math. J., Volume 58, Issue 2 (2009), 411-421.

First available in Project Euclid: 13 August 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14H30: Coverings, fundamental group [See also 14E20, 14F35]
Secondary: 57M27: Invariants of knots and 3-manifolds


Friedl, Stefan; Leidy, Constance; Maxim, Laurentiu. L 2 -Betti numbers of plane algebraic curves. Michigan Math. J. 58 (2009), no. 2, 411--421. doi:10.1307/mmj/1250169069.

Export citation


  • R. G. Burns and V. W. Hale, A note on group rings of certain torsion-free groups, Canad. Math. Bull. 15 (1972), 441--445.
  • T. Cochran, Noncommutative knot theory, Algebr. Geom. Topol. 4 (2004), 347--398.
  • T. Cochran, K. Orr, and P. Teichner, Knot concordance, Whitney towers and $L^2$-signatures, Ann. of Math. (2) 157 (2003), 433--519.
  • J. I. Cogolludo and V. Florens, Twisted Alexander polynomials of plane algebraic curves, J. London Math. Soc. (2) 76 (2007), 105--121.
  • M. W. Davis, T. Januszkiewicz, and I. J. Leary, The $l^2$-cohomology of hyperplane complements, Groups, Geom. Dyn. 1 (2007), 301--309.
  • A. Dimca, Singularities and topology of hypersurfaces, Universitext, Springer-Verlag, New York, 1992.
  • A. Dimca and L. Maxim, Multivariable Alexander invariants of hypersurface complements, Trans. Amer. Math. Soc. 359 (2007), 3505--3528.
  • J. Dodziuk, P. Linnell, V. Mathai, T. Schick, and S. Yates, Approximating $L^2$-invariants, and the Atiyah conjecture, Comm. Pure Appl. Math. 56 (2003), 839--873.
  • S. Harvey, Higher-order polynomial invariants of 3-manifolds giving lower bounds for the Thurston norm, Topology 44 (2005), 895--945.
  • ------, Homology cobordism invariants and the Cochran--Orr--Teichner filtration of the link concordance group, Geom. Topol. 12 (2008), 387--430.
  • C. Leidy and L. Maxim, Higher-order Alexander invariants of plane algebraic curves, Internat. Math. Res. Notices 2006 (2006), article ID 12976.
  • ------, Obstructions on fundamental groups of plane curve complements, Proceedings of the IX workshop on real and complex singularities (Sao Carlos, 2006) (to appear).
  • A. Libgober, Alexander polynomial of plane algebraic curves and cyclic multiple planes, Duke Math. J. 49 (1982), 833--851.
  • ------, Alexander invariants of plane algebraic curves, Singularities, part 2 (Arcata, 1981), Proc. Sympos. Pure Math., 40, pp. 135--143, Amer. Math. Soc., Providence, RI, 1983.
  • ------, On the homotopy type of the complement to plane algebraic curves, J. Reine Angew. Math. 367 (1986), 103--114.
  • ------, On the homology of finite abelian covers, Topology Appl. 43 (1992), 157--166.
  • ------, Homotopy groups of the complements to singular hypersurfaces, II, Ann. of Math. (2) 139 (1994), 117--144.
  • ------, Characteristic varieties of algebraic curves, Applications of algebraic geometry to coding theory, physics and computation (Eilat, 2001), NATO Sci. Ser. II Math. Phys. Chem., 36, pp. 215--254, Kluwer, Dordrecht, 2001.
  • P. Linnell, Zero divisors and $L^2(G),$ C. R. Acad. Sci. Paris Sér. I Math. 315 (1992), 49--53.
  • W. Lück, $L^2$-invariants: Theory and applications to geometry and $K$-theory, Ergeb. Math. Grenzgeb. (3), 44, Springer-Verlag, Berlin, 2002.
  • L. Maxim, Intersection homology and Alexander modules of hypersurface complements, Comment. Math. Helv. 81 (2006), 123--155.
  • J. Milnor, Morse theory, Ann. of Math. Stud., 51, Princeton Univ. Press, Princeton, NJ, 1963.
  • ------, Singular points of complex hypersurfaces, Ann. of Math. Stud., 61, Princeton Univ. Press, Princeton, NJ, 1968.
  • H. Reich, Group von Neumann algebras and related algebras, Thesis, Univ. of Göttingen, 1998.